Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 868, NWS Norman, OK

December 8, 2008Bryan County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Dec 8, 2008, 10:49 PM CST for Bryan County, Oklahoma. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 8, 2008, 10:49 PM CST (04:49 UTC)
Expired
Dec 8, 2008, 11:30 PM CST
In force
41 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Bryan County, OK

The radar

The Norman radar (KTLX), 179 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.8 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 8, 10:04 PM CST, 45 minutes earlier.

Area forecast discussion, Dec 8, 10:04 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1004 PM CST MON DEC 8 2008

.UPDATE...
LEADING SHORT WAVE BEING EJECTED NORTHEAST OUT OF THE SOUTHWEST US
TROUGH IS MOVING RAPIDLY THROUGH THE SOUTHERN PLAINS THIS EVENING.
T-STORM ACTIVITY HAS INCREASED IN COVERAGE THE PAST HOUR OR SO
ACROSS CENTRAL AND SOUTHERN OKLAHOMA INTO WESTERN NORTH TEXAS AS
THE UPPER WAVE BEGINS TO INTERACT WITH SOMEWHAT DEEPER MOISTURE.
THERE IS STILL A LIMITED THREAT OF A SEVERE STORM OR TWO ACROSS
THE SOUTHEAST PART OF THE AREA FOR A FEW MORE HOURS... WHILE
REMAINDER OF THE ACTIVITY OVER CENTRAL OKLAHOMA COULD PRODUCE SOME
SMALL HAIL AND BRIEF STRONG WINDS. STORM MOVEMENT HAS BEEN VERY
RAPID WITH SPEEDS PUSHING 50 MPH OR MORE. SHOULD CONTINUE TO SEE
ACTIVITY DIMINISH FROM THE WEST LATER TONIGHT AS SUBSIDENCE
SPREADS IN BEHIND THE UPPER WAVE.

MEANWHILE... THE COLD FRONT CONTINUES TO PUSH SOUTH ACROSS
NORTHERN OKLAHOMA. THUS FAR SURFACE WIND SPEEDS BEHIND THE FRONT
HAVE NOT BEEN PARTICULARLY IMPRESSIVE... BUT SHOULD SEE THEM PICK
UP LATE TONIGHT AS THE UPPER WAVE TRACKS TO THE EAST. ADJUSTED
POPS AND WEATHER TYPES A LITTLE THIS UPDATE TO REFLECT CURRENT
ACTIVITY. ALSO PUSHED THE SOUTHEAST EXTENT OF THE THE RAIN/SNOW
MIXED PRECIP AREA A BIT FARTHER BACK TO THE NORTHWEST BASED ON
LATEST MODEL LOW LEVEL THICKNESS FIELDS.

&&

.PREV DISCUSSION... /ISSUED 254 PM CST MON DEC 8 2008/

DISCUSSION...
SEVERAL WAVES WITHIN DEVELOPING LONGER WAVE TROUGH WILL MOVE THROUGH
THE AREA TODAY THROUGH TOMORROW. FIRST WAVE IS ALREADY LIFTING NORTH
THROUGH THE SOUTHERN AND CENTRAL PLAINS... AND HAS SHUNTED SOME OF
THE BETTER MID-LEVEL MOISTURE EASTWARD. SECOND WAVE NOW MOVING INTO
FAR WEST TX WITH ASSOCIATED PACIFIC FRONT MOVING ACROSS WEST TEXAS.
AS THIS FRONT MOVES INTO MAIN BODY OF STATE LATER TODAY COULD SEE
SOME TSTM ACTIVITY DEVELOP... A FEW OF THESE MAY BECOME SEVERE...
MAINLY ACROSS SE QUARTER OF THE AREA THIS EVENING. STRONGER CANADIAN
FRONT WILL THEN MOVE INTO NW OK THIS EVENING AND ACROSS REMAINDER OF
STATE TUESDAY MORNING. MOST AREAS WILL SEE EARLY HIGHS WITH STEADY
OR FALLING TEMPS THROUGHOUT THE DAY ON TUESDAY. WILL ALSO SEE RAIN
CHANGE TO SNOW ACROSS NW OK LATE TONIGHT AND THEN THIS TRANSITION
LINE WILL MOVE SOUTHEAST TOWARD THE I-44 CORRIDOR BY AFTN. COULD SEE
SOME ACCUMULATIONS ACROSS NW PARTS OF THE STATE. HOWEVER THINK THE
MOST SIGNIFICANT IMPACT ALONG WITH THE TEMPS WILL BE THE WINDS...
WHICH WILL BE OUT OF THE NORTH AT 25 TO 35 MPH WITH SOME GUSTS
APPROACHING 50 MPH. WILL LIKELY GO AHEAD AND ISSUE WIND ADVISORY FOR
MUCH OF THE AREA THROUGH THE DAY TUESDAY.

PRECIP SHOULD END QUICKLY TUESDAY EVENING WITH MAIN TOPIC THEN BEING
COLD TEMPS THROUGH THE REMAINDER OF THE WEEK WITH A BETTER WARMING
TREND BY LATE IN THE WEEK AND OVER THE WEEKEND. BY THE SECOND HALF
OF THE WEEKEND INTO NEXT WEEK SOME SIGNIFICANT DIFFERENCES BETWEEN
GFS AND ECMWF. BOTH HAVE SOME COLD AIR BUILDING ACROSS CANADA WHICH
THEN SHIFTS SOUTH THROUGH THE CENTRAL PART OF THE COUNTRY...
MEANWHILE STORM SYSTEMS BEGIN TO DROP SOUTH ACROSS WESTERN PART OF
CONUS... PUTTING US IN SOUTHWEST FLOW ALOFT. THIS COULD LEAD TO SOME
UGLY CONDITIONS DEVELOPING WRT TO WINTRY PRECIP... I.E. ICE. JUST
BEYOND FORECAST PERIOD.

HOWEVER LATEST GFS SHIFT BULK OF COLD AIR INTO EASTERN PART OF
COUNTRY QUICKER AS ENERGY CONT TO DROP INTO WESTERN TROUGH. THIS
ALLOWS SFC TROUGH TO DEVELOP IN HIGH PLAINS WITH WARMING SOUTH WINDS
TO DEVELOP ACROSS PLAINS. LATEST RUN OF ECMWF HAS COME MUCH MORE IN
LINE WITH MORNING GFS FOR EARLY TO MIDDLE PART OF NEXT WEEK. NOT
THAT IT RAISES MY CONFIDENCE A WHOLE LOT... BUT WILL RAISE SOME
TEMPS IN THE SUNDAY INTO MONDAY TIMEFRAME. STILL APPEARS THAT FROM
MONDAY INTO TUESDAY COULD GET A BIT INTERESTING AS WE GET WAA OVER
THE TOP OF SHALLOW ARCTIC AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  41  43  24  46 /  60  40  20   0
HOBART OK         42  43  21  44 /  30  40  10   0
WICHITA FALLS TX  48  49  27  50 /  40  30  10   0
GAGE OK           34  36  16  45 /  50  60  10   0
PONCA CITY OK     37  39  20  41 /  70  60  20   0
DURANT OK         58  58  29  47 /  80  30  20   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR OKZ004>048-
     050>052.

TX...WIND ADVISORY FROM 6 AM TO 6 PM CST TUESDAY FOR TXZ083>090.

&&

32/23
Hazardous weather outlook, Dec 8, 8:05 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CST MON DEC 8 2008

OKZ004>048-050>052-TXZ083>090-091300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
805 PM CST MON DEC 8 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS SOUTH AND EAST OF A LINE FROM COALGATE TO
HEALDTON.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM
8 PM THROUGH 3 AM.

IMPACTS...
HAIL AROUND ONE-INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS.

DISCUSSION...
A STORM SYSTEM MOVING QUICKLY EASTWARD ACROSS WEST TEXAS THIS
EVENING WILL MOVE OVER OKLAHOMA AND NORTH TEXAS OVERNIGHT. AS THIS
SYSTEM CONTINUES TO ENCOUNTER DEEPER MOISTURE OVER THE SOUTHERN
PLAINS... THUNDERSTORMS WILL INCREASE SOMEWHAT IN COVERAGE. STRONG
SHEAR WILL COMBINE WITH WEAK INSTABILITY ACROSS THE SLIGHT RISK AREA
TO CREATE A CONCERN FOR SEVERE STORMS OVERNIGHT. MEANWHILE...
FARTHER TO THE NORTHWEST ACROSS CENTRAL AND NORTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS... A FEW STORMS COULD ALSO PRODUCE BRIEF SMALL
HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY DEC 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NORTH WINDS WILL INCREASE LATE TONIGHT AS A COLD FRONT MOVES THROUGH
THE CENTRAL AND NORTHERN OKLAHOMA... AND WESTERN NORTH TEXAS. GUSTS
OF OVER 30 MPH ARE LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
COLDER AIR WILL FILTER INTO OKLAHOMA AND WESTERN NORTH TEXAS TUESDAY
BRINGING MORE STABLE CONDITIONS NEAR THE SURFACE. DRY WEATHER IS
EXPECTED WEDNESDAY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
RAIN WILL CHANGE TO...OR MIX WITH SNOW ACROSS NORTHERN...CENTRAL AND
WESTERN OKLAHOMA ON TUESDAY. SOME LIGHT ACCUMULATIONS OF SNOW WILL
BE POSSIBLE MAINLY ACROSS NORTHWEST OKLAHOMA. STRONG NORTH WINDS ARE
EXPECTED TUESDAY WITH SOME GUSTS UP TO 50 MPH POSSIBLE. THIS WILL
CREATE LOW WIND CHILL VALUES AND REDUCED VISIBILITIES IN AREAS OF
SNOW AND BLOWING SNOW.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

CJS

In the hours before

Special weather statement, Dec 8, 8:26 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
826 PM CST MON DEC 8 2008

TXZ085-086-088-089-090300-
WILBARGER TX-WICHITA TX-ARCHER TX-BAYLOR TX-
826 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ARCHER...BAYLOR...WICHITA
AND WILBARGER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST OF KAMAY AT 826
PM CST...MOVING NORTHEAST AT 60 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN ARCHER...BAYLOR...WICHITA AND WILBARGER COUNTIES...
INCLUDING THE CITIES OF BURKBURNETT AND WICHITA FALLS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Dec 8, 9:02 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CST MON DEC 8 2008

OKZ037-044-TXZ086-090330-
COTTON OK-TILLMAN OK-WICHITA TX-
902 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COTTON...TILLMAN AND WICHITA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF SHEPPARD AFB
AT 902 PM CST...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF DIMES... AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COTTON...TILLMAN AND WICHITA COUNTIES...INCLUDING THE
CITIES OF BURKBURNETT AND WICHITA FALLS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Dec 8, 9:16 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
916 PM CST MON DEC 8 2008

OKZ025>031-039-040-090400-
LINCOLN OK-OKLAHOMA OK-POTTAWATOMIE OK-SEMINOLE OK-CLEVELAND OK-
GRADY OK-MCCLAIN OK-GARVIN OK-STEPHENS OK-
916 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND...GARVIN...
GRADY...LINCOLN...MCCLAIN...OKLAHOMA...POTTAWATOMIE...SEMINOLE AND
STEPHENS COUNTIES.

A SERIES OF STRONG THUNDERSTORMS WAS LOCATED FROM NEAR TECUMSEH...
TO PURCELL... TO NEAR DUNCAN AT 916 PM CST...MOVING NORTHEAST AT 55
MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
AND HAIL TO THE SIZE OF DIMES.

PEOPLE IN CLEVELAND...GARVIN...GRADY...LINCOLN...MCCLAIN...
OKLAHOMA...POTTAWATOMIE...SEMINOLE AND STEPHENS COUNTIES...INCLUDING
THE CITIES OF DUNCAN...NORMAN...OKLAHOMA CITY AND SHAWNEE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

CMS
Special weather statement, Dec 8, 9:54 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
954 PM CST MON DEC 8 2008

OKZ020-026-028>031-039-040-046-090430-
LINCOLN OK-POTTAWATOMIE OK-SEMINOLE OK-PAYNE OK-CLEVELAND OK-
MCCLAIN OK-GARVIN OK-CARTER OK-STEPHENS OK-
954 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...CLEVELAND...
GARVIN...LINCOLN...MCCLAIN...PAYNE...POTTAWATOMIE...SEMINOLE AND
STEPHENS COUNTIES.

STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM 10 MILES EAST
OF STILLWATER... TO PRAGUE... TO 5 MILES NORTH OF PAULS VALLEY... TO
15 MILES EAST OF DUNCAN AT 954 PM CST...MOVING NORTHEAST AT 50 MPH.
THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF DIMES... AND WIND GUSTS
TO 50 MPH.

PEOPLE IN CARTER...CLEVELAND...GARVIN...LINCOLN...MCCLAIN...PAYNE...
POTTAWATOMIE...SEMINOLE AND STEPHENS COUNTIES...INCLUDING THE CITIES
OF NORMAN AND SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Dec 8, 10:32 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1032 PM CST MON DEC 8 2008

OKZ052-090500-
BRYAN OK-
1032 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BRYAN COUNTY.

A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 17
MILES SOUTHWEST OF CARTWRIGHT... OR ABOUT 5 MILES WEST OF SHERMAN
TEXAS... AT 1032 PM CST...MOVING NORTHEAST AT 45 MPH.

PEOPLE IN BRYAN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Special weather statement, Dec 8, 10:38 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1038 PM CST MON DEC 8 2008

OKZ027-039-040-090515-
GRADY OK-GARVIN OK-STEPHENS OK-
1038 PM CST MON DEC 8 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARVIN...GRADY AND STEPHENS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST OF VELMA AT 1038
PM CST...MOVING NORTHEAST AT 65 MPH. HALF-INCH HAIL AND WIND GUSTS
TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PEOPLE IN GARVIN...GRADY AND STEPHENS COUNTIES SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

CMS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 11:27 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan33 min
Dec 9, 4:15 AM CSTWinter Weather AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 29 more16 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.